Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 18, 2002, 5:02 PM CDT for Assumption Parish, Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2002, 5:02 PM CDT (22:02 UTC)
- Expired
- Jul 18, 2002, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Assumption Parish, LA, Lafourche Parish, LA, Terrebonne Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4260 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS54 KLIX 182202 SVRNEW LAC007-057-109-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 501 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASSUMPTION PARISH IN SOUTHEAST LOUISIANA LAFOURCHE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF THIBODAUX TERREBONNE PARISH IN SOUTHEAST LOUISIANA * UNTIL 545 PM CDT * AT 452 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 2 MILES EAST OF THIBODAUX...MOVING NORTHWEST AT 5 TO 10 MPH. A FUNNEL CLOUD HAS BEEN REPORTED ALOFT WITH THIS STORM. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2977 9098 2966 9075 2984 9066 2991 9090
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:30 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 18, 1:30 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 130 PM CDT THU JUL 18 2002 MAIN FORECAST PROBLEMS CENTER AROUND THE ISOLATED CONVECTION ACROSS COASTAL ZONES THROUGH THE EARLY EVENING HOURS AND THE CONTINUED HEAT ACROSS THE FORECAST AREA. IN THE NEAR TERM...DESPITE THE PRESENCE OF THE UPPER RIDGE ISOLATED CONVECTION HAS DEVELOPED EARLY THIS AFTERNOON MAINLY ALONG THE LAKE AND SEA BREEZES SOUTH OF LAKE PONTCHARTRAIN IN A VERY UNSTABLE AIRMASS...500 MB TEMPERATURE FROM THIS MORNING/S SIL SOUNDING WAS MINUS 8 WITH A PW ABOVE 2 INCHES ALONG WITH SURFACE TEMPERATURES/DEWPOINTS THIS AFTERNOON IN THE MID 90S/MID AND UPPER 70S. EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON HOURS AND EXPAND TO AREAS ALONG THE MISSISSIPPI COAST AND JUST NORTH OF LAKE PONTCHARTRAIN. SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS GIVEN THE DEGREE OF INSTABILITY AND THE DRY AIR IN THE MID LEVELS. THIS ACTIVITY SHOULD DIMINISH EARLY THIS EVENING. BEYOND THIS EVENING...EXPECT THE HEAT TO CONTINUE INTO FRIDAY WITH THE CRITERIA FOR A HEAT ADVISORY STILL BEING MET FOR LOCATIONS SOUTH OF LAKE PONTCHARTRAIN INCLUDING THE NEW ORLEANS METRO AREA WHERE LOW TEMPERATURES LAST NIGHT ONLY DROPPED IN THE LOWER 80S IN MANY LOCATIONS. TEMPERATURES ARE EXPECTED TO LOWER SLIGHTLY OVER THE WEEKEND AND INTO NEXT WEEK AND CHANCES FOR DAILY DIURNAL CONVECTION ARE EXPECTED TO BE ON THE INCREASE AS THE RIDGE OVER THE GULF COAST IS SUPPRESSED SOMEWHAT BY THE MID/UPPER LEVEL TROUGH CURRENTLY LOCATED ACROSS THE MIDDLE MISSISSIPPI VALLEY. PRELIMINARY NUMBERS FOLLOW... MCB 74/93/74/93 0102 BTR 74/93/75/93 0102 MSY 79/94/78/93 1202 GPT 75/94/75/93 1202 .NEW...NONE LA...HEAT ADVISORY LAZ058>070. MS...NONE. 11
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.